West Virginia, 2023

Flash Flood and Damaging Wind in West Virginia, July 2, 2023

July 2, 2023 · NWS PBZ · 2 events in 1 county or zone

Rainfall during the previous day, plus during the morning of July 2nd, kept the ground saturated. An early afternoon break in rainfall was followed by additional thunderstorm development in western and central Ohio by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Rainfall during the previous day, plus during the morning of July 2nd, kept the ground saturated. An early afternoon break in rainfall was followed by additional thunderstorm development in western and central Ohio by late afternoon. These storms took advantage of an environment containing 1500 J/kg of surface-based CAPE, along with marginal sufficient deep shear of 30 knots to create severe thunderstorms with a number of wind damage reports in Ohio. Only single reports of wind damage and flash flooding were received from Hancock County in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 5:02 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 2, 5:02 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
602 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Passage of a trough to our west under a warm, moist air mass
will continue to stir showers and thunderstorms through
tonight. The main threat in the next 12 hours will be flash
flooding with training storms. The severe threat, mainly for
damaging winds, will remain south of I-70 through midnight.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

The center of a weakening upper-lvl is currently situated near
Chicago as of 6pm. For areas southeast of the pivoting low,
convection has redeveloped over the last few hours within and
along a dry slot in Indiana/central Ohio. With MUCAPE ranging
between 1200J/kg to 1600J/kg this evening and effective shear
near 30kts, eastern Ohio and areas south of I-70 will likely be
the area of concern for damaging winds and small hail.

PWATS are higher than yesterday, nearing 2.00 inches, based on
GOES-16 temp/moisture profiles in eastern OH. Therefore, the
potential for flash flooding continues today for slow moving
storms along weak boundaries and areas that experienced
"training" storms. Expect rainfall rates to exceed 1-2 inches
per hour in some of these passing storms with abundant surface
moisture and a deep warm cloud layer. Based off the latest GFS
run, the depth of the freezing level to lift condensation level
will exceed 13kft, which will produce efficient rainfall rates.

The potential for flooding will continue after midnight but the
severe threat will likely diminish with boundary-layer
decoupling noted in some soundings.

Dense fog is not likely, however there are elevated
probabilities of reduced visibility near I-80 between 3am to
6am.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Showers and isolated thunderstorms will continue for the area
on Monday with a crossing cold front, then gradually waning in
coverage as the weak surface low and associated cold front track
eastward. Coverage is likely to be highest during the afternoon
hours with peak heating. Lingering showers will exit the area
Monday night. Northwesterly flow behind the front will help cool
temperatures a few degrees from previous days.

Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day and into
Wednesday. While we can't rule out a isolated
shower/thunderstorm in the afternoon, kept PoPs generally around
25% or less during the afternoon for both days. Highs will warm
into the mid 80s for most with dewpoints in the upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A much stronger trough will begin to move into the region by
Thursday and Friday. Once again the ridge in the southeast just
off the SE coast will hinder the approach of the front keeping
renewed convection for Thursday and Friday afternoons as a
stalled surface boundary seems likely. This will likely return
to a diurnally driven environment by the that time period.

By the weekend, the front shifts to the east shifting the bulk
of the rainfall to the east as the main boundary pushes east.
Behind this will be a low confidence forecast as ridging tries
to take over, the lingering air mass will make for an unstable
environment in the afternoons. So did leave low chance pops
inherited by the NBM.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
General improvements are expected today with many ports
clearing to VFR, with MVFR maintenance still in the cards for
FKL and DUJ. Thunder mentions continue to be omitted this
afternoon given morning clouds and surface stabilization. Storm
chances could not be ruled out for FKL and DUJ late afternoon
with a slight amount of instability over saturated low levels.

During the nighttime hours, gusts should subside slightly with
decoupling. Winds will back slightly to the south ahead of the
next surface trough. As this pushes through, thunderstorms will
progress into the region, with temporary restrictions possible.
Storm changes will be most likely for ZZV, and decrease from
west to east as they progress. DUJ/FKL are less likely to see
storms with minimal daytime heating, so VCTS was noted for now.

Recent rainfall and continued low level saturation will bring
MVFR/IFR restrictions once again tonight, though precipitation
seems unlikely by sunrise for most areas. Restrictions will lift
beyond daybreak, though afternoon thunderstorms will be possible
once again tomorrow. There is still low confidence in tomorrow's
coverage.

.OUTLOOK...
After storms Monday and lingering restriction potential through
Monday night, VFR is likely to return into the holiday.
Restrictions may return briefly Tuesday night, but VFR is
likely to prevail through late week otherwise.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Rackley/Shallenberger
LONG TERM...Rackley
AVIATION...Milcarek
Hazardous weather outlook, Jul 2, 3:31 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 PM EDT Sun Jul 2 2023

OHZ039>041-048>050-059-PAZ007>009-013>016-020>022-029-031-073>078-
WVZ001>004-509-510-032045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
431 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. The potential for severe storms (damaging
wind, hail, tornadoes) is unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057-058-068-069-WVZ012-021-511>514-032045-
Muskingum-Guernsey-Noble-Monroe-Wetzel-Marion-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...Tonight.

Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. There is a low probability of severe storms
through tonight. The main threat would be high wind with small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

SKH

In the hours before

Local storm report, Jul 2, 6:05 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
705 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Dmg     Uhrichsville            40.40N  81.35W
07/02/2023                   Tuscarawas         OH   911 Call Center

            A few stop signs blown down in the city of
            Uhrichsville.

&&

Event Number PBZ2301894

SKH
Special weather statement, Jul 2, 6:27 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
727 PM EDT Sun Jul 2 2023

OHZ040-049-050-WVZ001-002-030000-
Jefferson OH-Harrison OH-Carroll OH-Brooke WV-Hancock WV-
727 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARRISON...CENTRAL
JEFFERSON...SOUTHEASTERN CARROLL...BROOKE AND HANCOCK COUNTIES
THROUGH 800 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Wintersville, or 11 miles northeast of Cadiz, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Weirton, Steubenville, Toronto, Wintersville, Mingo Junction,
Follansbee, Hooverson Heights, New Cumberland, Hopedale, Bergholz,
Amsterdam, Richmond, Empire, Stratton, Bloomingdale, Unionport,
Brentwood, Sun Valley, and East Steubenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4032 8097 4048 8097 4057 8081 4050 8056
      4032 8058
TIME...MOT...LOC 2327Z 255DEG 28KT 4040 8087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Frazier
Special weather statement, Jul 2, 6:31 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
731 PM EDT Sun Jul 2 2023

OHZ039-048-030000-
Tuscarawas OH-Coshocton OH-
731 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND
TUSCARAWAS COUNTIES THROUGH 800 PM EDT...

At 731 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newcomerstown, or 12 miles southwest of New Philadelphia, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Philadelphia, Dover, Coshocton, Uhrichsville, Newcomerstown,
Dennison, West Lafayette, Sugarcreek, Gnadenhutten, Tuscarawas,
Baltic, Midvale, Port Washington, Barnhill, Roswell, Parral, Stone
Creek, Gilmore, Chili, and Bakersville.

This includes Interstate 77 in Ohio between mile markers 61 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8179 4044 8167 4051 8167 4061 8147
      4051 8130 4023 8135 4022 8158 4024 8185
TIME...MOT...LOC 2331Z 260DEG 24KT 4037 8163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Frazier
Special weather statement, Jul 2, 6:42 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
742 PM EDT Sun Jul 2 2023

OHZ039>041-030015-
Tuscarawas OH-Columbiana OH-Carroll OH-
742 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES THROUGH 815 PM EDT...

At 742 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesburg, or near Carrollton, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrollton, Minerva, Augusta, Malvern, Hanoverton, Dellroy,
Summitville, Mechanicstown, East Rochester, and Atwood Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 8133 4065 8124 4072 8124 4072 8120
      4073 8120 4073 8109 4076 8108 4076 8088
      4067 8082 4056 8091 4051 8110 4052 8126
      4056 8133
TIME...MOT...LOC 2342Z 248DEG 34KT 4061 8119

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Frazier
Local storm report, Jul 2, 6:51 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
751 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Tstm Wnd Dmg     Leesville               40.45N  81.21W
07/02/2023                   Carroll            OH   911 Call Center

            Tree down in downtown Leesville. Time based off the
            radar.

&&

Event Number PBZ2301895

SKH
Special weather statement, Jul 2, 6:59 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
759 PM EDT Sun Jul 2 2023

OHZ039-040-049-030030-
Tuscarawas OH-Harrison OH-Carroll OH-
759 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARRISON...
SOUTHWESTERN CARROLL AND SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 830
PM EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dennison, or near Uhrichsville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Philadelphia, Dover, Uhrichsville, Newcomerstown, Dennison,
Gnadenhutten, Tuscarawas, Scio, Midvale, Jewett, Port Washington,
Bowerston, Barnhill, Dellroy, Sherrodsville, Roswell, Leesville,
Gilmore, Tippecanoe, and Stillwater.

This includes Interstate 77 in Ohio between mile markers 62 and 67,
and between
  mile markers 77 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4024 8160 4056 8147 4057 8116 4054 8099
      4043 8096 4025 8105
TIME...MOT...LOC 2359Z 271DEG 26KT 4045 8130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Frazier

The radar

The Pittsburgh radar (KPBZ), 32 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 2, 7:06 PM EST
Where
Hancock County, 1.05 mi E of Weirton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.400, -80.560

Multiple trees were reported to be blown down along Culler Road.

Flash Flood, Hancock

When
July 2, 7:40 PM EST to 10:30 PM EST
Where
Hancock County, 1.18 mi SE of Kings Creek to 1.42 mi SE of Kings Creek
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.439, -80.563

A creek along North 12th Street was reported to be out of its banks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121157, 1121156.